Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 193, NWS Kansas City, MO

July 13, 20154 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2015, 4:52 PM CDT for 4 counties in Missouri. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 4:52 PM CDT (21:52 UTC)
Expired
Jul 13, 2015, 5:38 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 188 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:02 PM CDTTSTM WND DMG4 W Novinger, MO8-10INCH LIMBS DOWN WITH NUMEROUS 3-4INCH LIMBS DOWN.
Jul 13, 5:02 PM CDTTSTM WND DMG5 E Green Castle, MO8 INCH LIMBS DOWN ON STAHL RD IN ADAIR COUNTY. QUARTER SIZE HAIL, NO POWER, LINES DOWN.
Jul 13, 5:09 PM CDTTSTM WND DMGGreentop, MOBUILDING DOWN ALONG ROUTE K.
Jul 13, 5:10 PM CDTTSTM WND GST 605 S Greentop, MO
Jul 13, 5:10 PM CDTHAIL 15 S Greentop, MO
Jul 13, 5:19 PM CDTTSTM WND GST 602 N Kirksville, MOSPOTTER ESTIMATED 60 MPH WINDS IN KIRKSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3490 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS53 KEAX 132152
SVREAX
MOC001-171-197-211-132300-
/O.NEW.KEAX.SV.W.0193.150713T2152Z-150713T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
  SCHUYLER COUNTY IN NORTHEASTERN MISSOURI...
  SOUTHEASTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  ADAIR COUNTY IN NORTHEASTERN MISSOURI...

* UNTIL 600 PM CDT

* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREEN
  CITY...OR 9 MILES NORTHEAST OF MILAN...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KIRKSVILLE...UNIONVILLE...GREEN CITY...QUEEN CITY...NOVINGER...
  GREENTOP...DOWNING...GREENCASTLE...BRASHEAR...GIBBS...MILLARD...
  WORTHINGTON...LIVONIA...KIRKSVILLE REGIONAL...LEMONS AND GREEN
  CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4004 9283 4011 9309 4050 9305 4052 9235
      4004 9234
TIME...MOT...LOC 2151Z 274DEG 34KT 4027 9296 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAIR
3 follow-up statements
134 
WWUS53 KEAX 132211
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT MON JUL 13 2015

MOC211-132221-
/O.CAN.KEAX.SV.W.0193.000000T0000Z-150713T2300Z/
SULLIVAN MO-
511 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SULLIVAN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4009 9285 4050 9286 4052 9235 4005 9234
TIME...MOT...LOC 2211Z 271DEG 42KT 4030 9259 

$$

MOC001-171-197-132300-
/O.CON.KEAX.SV.W.0193.000000T0000Z-150713T2300Z/
SCHUYLER MO-PUTNAM MO-ADAIR MO-
511 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SCHUYLER...SOUTHEASTERN PUTNAM AND ADAIR COUNTIES...

AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENTOP...OR
7 MILES NORTH OF KIRKSVILLE...MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...QUEEN CITY...NOVINGER...GREENTOP...DOWNING...BRASHEAR...
GIBBS...MILLARD...WORTHINGTON...LIVONIA AND KIRKSVILLE REGIONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4009 9285 4050 9286 4052 9235 4005 9234
TIME...MOT...LOC 2211Z 271DEG 42KT 4030 9259 

HAIL...1.00IN
WIND...70MPH
 
$$

BLAIR
511 
WWUS53 KEAX 132226
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT MON JUL 13 2015

MOC171-132236-
/O.CAN.KEAX.SV.W.0193.000000T0000Z-150713T2300Z/
PUTNAM MO-
526 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUTNAM COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4008 9269 4039 9266 4048 9235 4005 9234
TIME...MOT...LOC 2226Z 274DEG 34KT 4029 9240 

$$

MOC001-197-132300-
/O.CON.KEAX.SV.W.0193.000000T0000Z-150713T2300Z/
SCHUYLER MO-ADAIR MO-
526 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN SCHUYLER AND EASTERN ADAIR COUNTIES...

AT 526 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF GREENTOP...OR 11 MILES NORTHEAST OF KIRKSVILLE...MOVING EAST AT 40
MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. NUMEROUS REPORTS OF WIND DAMAGE 
HAVE BEEN RECEIVED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...QUEEN CITY...GREENTOP...BRASHEAR...GIBBS...MILLARD AND
KIRKSVILLE REGIONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4008 9269 4039 9266 4048 9235 4005 9234
TIME...MOT...LOC 2226Z 274DEG 34KT 4029 9240 

HAIL...1.00IN
WIND...70MPH
 
$$

BLAIR
972 
WWUS53 KEAX 132238
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT MON JUL 13 2015

MOC001-197-132247-
/O.CAN.KEAX.SV.W.0193.000000T0000Z-150713T2300Z/
SCHUYLER MO-ADAIR MO-
538 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCHUYLER AND EASTERN
ADAIR COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4008 9269 4039 9266 4048 9235 4005 9234
TIME...MOT...LOC 2233Z 274DEG 34KT 4028 9225 

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:21 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 13, 3:21 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT MON JUL 13 2015

.DISCUSSION...
Issued at 319 PM CDT MON JUL 13 2015

A surface front extends from north central missouri to north central
Kansas. Convection has developed behind the front in southeastern
Nebraska and northwestern Missouri. Instability is extreme and shear
is supportive of organized storms. However, storms have been
struggling to really intensify beyond just pulsey multicell type
updrafts. Given the extreme instability and supportive shear, storms
could become severe at any time as the front slowly slides
southward. With large downdraft CAPE values, damaging winds would be
the biggest threat, but the extreme CAPE and healthy shear suggest
hail would also be possible. But very warm temperatures may inhibit
the maximum size a bit. As shear increase to the east, around the
Kirksville area, the ongoing storms will need to watched closely to
see if the organize into a more widespread severe event.

While there is some uncertainty with how convection and its cloud
cover will evolve over the next 24 hours, there is enough confidence
at this point to forecast heat index values back in the 100 to 105
degree range. This is mainly for along and south of the missouri
river. So will continue the heat advisory for along and south of the
Missouri River through Tuesdays evening. Since heat indices are not
expected to be as hot as Monday, this downgrades the heat warning.
Confidence isn't high enough at this point to go with anything
beyond tomorrow.

The overall pattern doesn't change much through the remainder of the
forecast. A flattening of the ridge Wednesday into Thursday suggest
a bit cooler temperatures and an increased chance for convection to
work into the forecast area. By the end of the week, the ridge
restrengthens and highs climb back into the mid to potentially upper
90s, as opposed to the lower 90s Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1224 PM CDT MON JUL 13 2015

VFR conditions will persist through most of the forecast period.
Afternoon convection is possible as a frontal boundary sinks south
through the afternoon hours. Given the uncertainty of afternoon
development, have gone with vcts for the time being. Otherwise,
winds will vary as the boundary continues to push south overnight,
with continued VFR conditions through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Tuesday for
     KSZ057-060-103>105.

MO...HEAT ADVISORY until 9 PM CDT Tuesday for MOZ032-033-039-040-045-
     046.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
     MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Tuesday for
     MOZ028>031-037-038-043-044-053-054.

     HEAT ADVISORY until 9 PM CDT this evening for MOZ025.

&&

UPDATE...CDB
DISCUSSION...CDB
AVIATION...Welsh

In the hours before

Local storm report, Jul 13, 3:58 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 SE HATFIELD           40.47N 94.07W
07/13/2015  E0.88 INCH       HARRISON           MO   PUBLIC

&&

JWELSH
Local storm report, Jul 13, 4:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     2 W PRINCETON           40.40N 93.63W
07/13/2015                   MERCER             MO   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ALONG ROUTE U.

&&

JWELSH
Local storm report, Jul 13, 4:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             2 W MILAN               40.20N 93.16W
07/13/2015  M1.00 INCH       SULLIVAN           MO   TRAINED SPOTTER

            2 MILES WEST OF MILAN QUARTER SIZE HAIL.

&&

JWELSH
Local storm report, Jul 13, 4:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     EAGLEVILLE              40.47N 93.99W
07/13/2015                   HARRISON           MO   PUBLIC

            POWER WAS LOST AS THE STORM MOVED THROUGH. TIME ESTIMATED
            FROM RADAR. FROM FACEBOOK.

&&

CUTTER
Local storm report, Jul 13, 4:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
449 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             MILAN                   40.20N 93.12W
07/13/2015  E1.00 INCH       SULLIVAN           MO   TRAINED SPOTTER

&&

JWELSH
Local storm report, Jul 13, 4:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 N MILAN               40.23N 93.12W
07/13/2015                   SULLIVAN           MO   TRAINED SPOTTER

            BROKEN TREE LIMB 2 INCHES IN DIAMETER.

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:09 PM CDTSpecial Weather StatementEAXMercer36 min
Jul 13, 2:37 PM CDTSpecial Weather StatementEAXNodaway23 min
Jul 13, 2:41 PM CDTSevere Thunderstorm WarningEAXNodaway34 min
Jul 13, 3:08 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Nodaway, Worth37 min
Jul 13, 3:33 PM CDTHeat AdvisoryEAXBates, Carroll, Cass, Clay, Henry, Jackson and 4 more29 hr
Jul 13, 3:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer39 min
Jul 13, 4:13 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan47 min
Jul 13, 5:48 PM CDTSpecial Weather StatementEAXJackson27 min
Jul 13, 6:04 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette26 min
Jul 13, 6:29 PM CDTSevere Thunderstorm WarningEAXLafayette34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.